How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Denise Colgrove Your Own Question
Denise Colgrove
Denise Colgrove, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 7128
Experience:  Internship and residency at UCD, 47 years experience.
Type Your Dog Veterinary Question Here...
Denise Colgrove is online now
A new question is answered every 9 seconds


Customer Question

Excessive licking: I have a near-15-year old ShihTzu who is licking everything in site--carpets, his bed, floors, himself. He's on ketaconazole & Rimydal (back). I bathe him in a Ketoconazole shampoo and ear wash. He's on an allergy-free dog food (Blue Buffalo whitefish & potato) and drinks distilled water. There's not much more I can do. Can you suggest a solution?


P.S. Your website wouldn't let me select "dog veterinary"...
Submitted: 3 years ago.
Category: Dog Veterinary
Expert:  Denise Colgrove replied 3 years ago.
Hi There,

I am Dr. Denise and I am glad to assist you.

You have reached dog veterinary however.

These little Shih Tzu's have such a strong propensity for allergy it is such a problem for all concerned. I have been fiding that the drug Atopica has been the best so far to control the scratching. It is expensive but I am sure you have allready spent a fortune on him over the years. Atopica is cyclosporin and needs to be given once a day. After a month you may be able to go to every other day. It takes a few weeks to see good control. It is a prescription drug.

The excessive licking is an indication of a tummy upset in most cases. It is possible that the Ketoconazole may be causing that. Some times liver problems. Try SAM-e which you can get at a health food store or your veterinary hospital under the name of Denosyl.